California, 2012Heat in California, September 15, 2012
September 15, 2012 · NWS SGX · 3 events in 3 counties and zones
Strong high pressure over California resulted in very hot and dry conditions around the 15th, up to 15 degrees warmer than seasonal averages. By 0900 PST, temperatures were already pushing 100 degrees in many inland valley locations and even closer to the coast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 20
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong high pressure over California resulted in very hot and dry conditions around the 15th, up to 15 degrees warmer than seasonal averages. By 0900 PST, temperatures were already pushing 100 degrees in many inland valley locations and even closer to the coast. Two separate running events were held that day, sending several people to the hospital for heat exhaustion. Lindbergh Field broke their record high temperature on the 15th, coming in at 101 degrees F. Due to the heat, officials did shorten the length of one of the races, while the Orange Coast College delayed their afternoon football game until later in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 15, 2:30 AM PST, 5 hours 30 minutes earlier.
Area forecast discussion, Sep 15, 2:30 AM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT SAT SEP 15 2012
.SYNOPSIS...
HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL RESULT IN ANOTHER VERY
HOT DAY TODAY. COOLING WILL BEGIN SUNDAY AS THE HIGH ALOFT WEAKENS
AND SURFACE FLOW BECOMES ONSHORE. LOCAL STRONG AND GUSTY EAST WINDS
WILL CONTINUE THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS OF SAN
DIEGO COUNTY TODAY WITH LOW HUMIDITIES. COOLER WEATHER WILL CONTINUE
MONDAY AND TUESDAY WITH A COASTAL MARINE LAYER. HOWEVER...MOST AREAS
WILL CONTINUE TO HAVE TEMPERATURES ABOVE NORMAL MOST OF NEXT WEEK
DUE TO HIGH PRESSURE ALOFT CONTINUING.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THE VERY HOT WEATHER IS EXPECTED AGAIN TODAY...WITH TEMPERATURES
SIMILAR TO THOSE OF SATURDAY EXCEPT FOR HIGHER TEMPERATURES ALONG
THE IMMEDIATE COAST DUE TO A BIT MORE EAST FLOW THERE. SO...MOST
AREAS W OF THE MTNS WILL BE 100+...WITH MOSTLY 90S WITHIN A FEW
MILES OF THE COAST BEFORE THE AFTERNOON SEA BREEZE DEVELOPS. GOING
FOR 99 AT KSAN DUE TO MANY BUFKIT PROFILES...INCLUDING
SREF...SHOWING A NEARLY ADIABATIC SOUNDING BELOW 700 MB THROUGH
ABOUT 1 PM WHEN THE SEA BREEZE BEGINS. 06Z LOCAL WRF AND HRRR MODELS
INDICATE GUST POTENTIAL AROUND 35-38 MPH IN THE MTNS/FOOTHILLS
MAINLY OF CENTRAL SAN DIEGO COUNTY...THOUGH THIS IS DOWN SLIGHTLY
FROM PREVIOUS RUNS AS...AT LEAST IN THE WRF...THE 850 MB THERMAL
GRADIENT IS A BIT LESS STRONG OVER THE MTNS THAN PREVIOUSLY
INDICATED. WILL CONTINUE MENTION OF LOCAL GUSTS TO 40 MPH FOR FIRE
WEATHER PURPOSES...SEE FIRE WEATHER SECTION FOR MORE DETAILS.
SUNDAY WILL BE QUITE A CHANGE DUE TO SURFACE ONSHORE FLOW DEVELOPING
REGIONWIDE AND PROBABLY A WEAK EDDY. HENCE...COASTAL AREAS WILL BE
15-20 DEGREES COOLER WITH MOST OTHER AREAS 3 TO 10 DEGREES COOLER.
TIMING OF THE STRATUS WILL BE TRICKY AND BASED ON THE STRENGTH OF
THE EDDY AS THERE IS CURRENTLY STRATUS ALONG THE BAJA COAST STARTING
ABOUT 25 MILES S OF THE US/MEXICO BORDER. FOR NOW...EXPECT
STRATUS/FOG TO MOVE INTO THE COASTAL WATERS SUNDAY AND THEN SPREAD
ONTO LAND SUNDAY EVENING. THERE COULD BE A PERIOD OF DENSE FOG WITH
THE ONSET OF THE STRATUS/FOG...AS IS OFTEN THE CASE WHEN STRATUS/FOG
RETURNS AFTER A HEAT WAVE.
OVERALL...HIGH PRESSURE ALOFT WILL CONTINUE MOST OF NEXT WEEK...WITH
SOME RESTRENGTHENING AROUND WED/THU. THE POSITION OF THE HIGH WILL
BE SIMILAR TO THE CURRENT HIGH BUT NOT QUITE AS STRONG...SO IT WILL
MOST LIKELY NOT BE QUITE AS HOT IN SOCAL AS IT IS NOW. WE WILL HAVE
TO WATCH THE REMNANTS OF TROPICAL STORM KRISTY NOT TOO FAR TO THE
SOUTH/SOUTHWEST AS A LOW TO OUR SOUTH COULD ALLOW FOR SOME OFFSHORE
FLOW TO DEVELOP AND INCREASE TEMPS NEAR THE COAST AROUND
MIDWEEK...THOUGH THIS IS NOT EXPECTED TO BRING ANY SIGNIFICANT
MOISTURE TO THE AREA.
&&
.FIRE WEATHER...
THERE WILL BE AN ELEVATED POTENTIAL FOR WILD FIRE GROWTH THROUGH THIS
AFTERNOON...BUT WIDESPREAD AND PERSISTENT CRITICAL LEVELS ARE NOT
EXPECTED. LOCAL MODELS SHOW PEAK SUSTAINED WIND POTENTIAL THROUGH
AND BELOW THE PASSES AND CANYONS OF THE SAN DIEGO COUNTY MTNS OF 20
TO 30 MPH WITH SOME GUSTS AROUND 40 MPH POSSIBLE IN THE WINDIEST
SPOTS IN THE MID TO LATE MORNING. WINDS WILL BE WEAKER TOWARD THE
COAST. LOWEST RELATIVE HUMIDITIES WILL GENERALLY BE AT LOWER
ELEVATIONS IN THE VALLEYS THAN THE PEAK WINDS...WITH 8 TO 10 PERCENT
IN A FEW LOCATIONS...WITH THE MOUNTAINS HAVING MIN RH VALUES AROUND
10 TO 15 PERCENT...MOSTLY IN THE EARLY AFTERNOON. CRITICAL FIRE
WEATHER CONDITIONS WILL LIKELY DEVELOP LOCALLY FOR A FEW HOURS IN
THE LATE MORNING/EARLY AFTERNOON IN THE SAN DIEGO COUNTY MOUNTAINS
AND FOOTHILLS...MAINLY FROM INTERSTATE 8 NORTH TO HIGHWAY 78...BUT
THESE CONDITIONS ARE NOT EXPECTED TO PERSIST 6 HOURS OR MORE. WINDS
SHOULD WEAKEN GRADUALLY IN THE AFTERNOON AND MORE SUBSTANTIALLY THIS
EVENING. HUMIDITIES WILL BE HIGHER ON SUNDAY DUE TO DEVELOPING
ONSHORE FLOW.
&&
.AVIATION...
150930Z...HIGH PRESSURE OVER THE REGION WILL MAINTAIN VFR CONDS
THROUGH THE TAF PERIOD. OCCASIONAL MODERATE UP/DOWNDRAFTS WILL
ACCOMPANY GUSTY EASTERLY WINDS UP TO 20 KT AT THE SURFACE FOR THE
VALLEYS AND WEST OF THE MTNS THIS AFTERNOON.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT FOR HOT WEATHER...SEE LAXSPSSGX.
&&
PUBLIC/FIRE WEATHER...JAD
AVIATION...JJT
Hazardous weather outlook, Sep 15, 3:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT SEP 15 2012
CAZ042-043-048-050-055>058-060>062-160000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN
DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE
COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
400 AM PDT SAT SEP 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY
OFFSHORE FLOW AT THE SURFACE AND HIGH PRESSURE ALOFT WILL CONTINUE
TO PRODUCE HOT AND DRY CONDITIONS OVER THE AREA. HOTTEST WEATHER
WILL OCCUR WEST OF THE MOUNTAINS. MAXIMUM TEMPERATURES IN THE UPPER
80S TO UPPER 90S...AND 101 TO 107 INLAND ALONG THE I-15 CORRIDOR.
SEE LAXSPSSGX FOR MORE INFORMATION.
IN ADDITION TO THE HEAT...THERE WILL BE AN ELEVATED RISK OF
WILDFIRES NEAR THE WESTERN FOOTHILLS DUE TO GUSTY EASTERLY WINDS...
MAINLY IN AREAS THAT HAVE NOT RECEIVED SIGNIFICANT MONSOON RAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED.
MAXWELL
In the hours before
Special weather statement, Sep 15, 3:07 AM PST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
407 AM PDT SAT SEP 15 2012
CAZ042-043-048-050-055>058-060>062-160200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
407 AM PDT SAT SEP 15 2012
...HOT WEATHER CONTINUES ACROSS SOUTHWEST CALIFORNIA TODAY...
LITTLE CHANGE IN OUR OFFSHORE WEATHER PATTERN WILL BRING ANOTHER
VERY HOT DAY TODAY. SIMILAR TEMPERATURES TO THOSE EXPERIENCED FRIDAY
ARE EXPECTED IN MOST AREAS. HOWEVER...TEMPERATURES ARE EXPECTED TO
BE HIGHER NEAR THE IMMEDIATE COAST...WITH HIGHS IN THE 90S TO NEAR
100...AND CONTINUING TO AROUND 105 JUST INLAND. HOTTEST LOCATIONS
WILL BE NEAR 108 DEGREES ALONG I-15. SOME LOCATIONS ARE EXPECTED TO
SET RECORD HIGH TEMPERATURES FOR THE DATE.
IN THIS HEAT IT IS IMPORTANT TO STAY COOL AND AVOID OUTDOOR
ACTIVITIES DURING THE MID DAY PERIOD. DRINK PLENTY OF FLUIDS AND
CHECK ON THE ELDERLY AND YOUNG.
EXPECTED HIGH TEMPERATURES TODAY:
COASTAL MESAS................102 TO 107
JUST INLAND FROM THE IMMEDIATE
COAST........................98 TO 103
SAN DIEGO COUNTY VALLEYS AND
INLAND ORANGE COUNTY.........98 TO 106
BEACHES......................80S TO AROUND 93
INLAND EMPIRE................100 TO 106
MOUNTAINS BELOW 5000 FEET....85 TO 95
HIGH DESERTS.................95 TO 100
LOW DESERTS..................102 TO 106
COOLING WILL BEGIN ON SUNDAY AND CONTINUE ON MONDAY. ANOTHER
WARMING TREND IS EXPECTED TUESDAY THROUGH THURSDAY BUT LIKELY NOT AS
HOT AS TODAY.
THERE WILL BE AN ELEVATED WILDFIRE RISK OVER THE MOUNTAINS...
FOOTHILLS...AND ADJACENT VALLEYS IN SAN DIEGO COUNTY. LOCAL GUSTS OF
25 TO 35 MPH FROM THE EAST ARE EXPECTED THROUGH SATURDAY.
MAXWELL
Heat, San Diego County Coastal Areas
- When
- September 15, 8:00 AM PST to 10:00 AM PST
- Where
- San Diego County Coastal Areas forecast zone
- Injuries
- 11 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
There were 11 heat-related injuries requiring hospitalization between 0800 and 1000 PST at a 5K run in Balboa Park. Temperatures ranged between 92 and 99 degrees during that time. The ages of the injured ranged from 15 to 17 years old.
Heat, San Diego County Valleys
- When
- September 15, 8:15 AM PST to 8:45 AM PST
- Where
- San Diego County Valleys forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A 45 year old woman apparently suffered heat exhaustion and was airlifted from a hiking trail near Lake Hodges in Rancho Bernardo. Temperatures in the area were in the 90s at the time.
Heat, Orange County Coastal Areas
- When
- September 15, 10:00 AM PST to 11:00 AM PST
- Where
- Orange County Coastal Areas forecast zone
- Injuries
- 8 direct, 0 indirect
- Reported by
- Newspaper
High temperatures resulted in heat exhaustion and dehydration of 8 runners participating in a cross country track meet at Fairview Park. Six were transported to hospitals; two were treated locally and released. Approximate ages of the injured were 17 to 20.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413252, 413254, 413256.